Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 23, 2021, 12:02 PM MDT for Pueblo County, Colorado. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2021, 12:02 PM MDT (18:02 UTC)
- Expired
- May 23, 2021, 12:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 18 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:29 PM MDT | FUNNEL CLOUD | 14 Ssw Truckton, CO | SOCIAL MEDIA POST FROM TRAINED SPOTTER SHOWS FUNNEL CLOUD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920 WWUS85 KPUB 231802 SPSPUB Special Weather Statement National Weather Service Pueblo CO 1202 PM MDT Sun May 23 2021 COZ085-086-231830- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 1202 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 1230 PM MDT... At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm near Blende, or 8 miles east of Pueblo, moving northeast at 55 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eastern Pueblo, Blende and Pueblo Depot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3821 10445 3825 10457 3870 10432 3861 10407 TIME...MOT...LOC 1801Z 210DEG 48KT 3830 10446 $$ GH/CSS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 23, 5:24 AM MDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 23, 5:24 AM MDT, 6 hours 38 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 524 AM MDT Sun May 23 2021 .SHORT TERM...(Today and tonight) Issued at 435 AM MDT Sun May 23 2021 Main Forecast Concerns/Challenges: 1) Continued thunderstorm development across the far southern I-25 corridor early this morning, with a possible isolated stronger storm capable of producing small hail and gusty winds. 2) Isolated to scattered thunderstorms return later this afternoon into the evening across the plains, along with the threat for strong to severe storms. 3) Strong winds gusting to around 50 mph this afternoon. As a negatively tilted upper trough pivots across the region, moist upslope flow remains in place. This is supporting continued shower and thunderstorm development over parts of southern CO, especially along and west of I-25. Development has remained sub-severe all night, though a few stronger storms have developed and continue to develop at this time along the I-25 corridor. Despite some stronger shear in place, instability has lessened early this morning, and expect the risk for any severe weather to be low early this morning. However, can't rule out a few stronger storms capable of producing small hail and gusty winds. While some light showery development will be possible early this morning across the burn scars, don't anticipate rates to be high enough to support a flash flood risk. Coverage and intensity of any showers and storms should diminish over the next several hours. Cloud cover trends may be tricky though, as both mid/high level cloud cover and low stratus is in place over much of the area. Should see a slow clearing trend, though clouds may stay on the cloudier side through midday. Made some slight adjustments for the highs for today, but could see some locations being cooler than currently forecast due to these clouds. Once again, do anticipate the cloud cover to clear later today, especially by midday and early afternoon. Despite, the cloud cover in place this morning, most short term guidance still indicating a decent potential to become rather unstable this afternoon into the evening. Initially this will be for locations along and east of the I-25 corridor, with instability building and CIN eroding, possibly as soon as midday/noon. This initial CIN erosion will possibly occur along the I-25 corridor from Pueblo north to the Palmer Divide, on the western fringe of the cloud shield. In this scenario, there would be more then enough instability and shear in place to support any developing storm to quickly become strong to severe. With this initial development, likely discrete, large hail and damaging winds would be the main threats. Despite a decent threat of strong/severe storms in this location during this time, the risk for strong/severe storms will quickly shift more east across the plains. This will be as daytime mixing and an overall eastward push of the more moist air also pushes the instability east. The risk for severe storms then moves over the far eastern plains by mid to late afternoon, into the evening. Upper trough pushing overhead and lee cyclone will provide focus for development within instability axis and high dewpoint air approaching 60 degrees. Once again, shear will be more than sufficient for organized/robust development with large hail and damaging winds once again the main threats. Within this axis, backed surface flow along trough axis and moisture discontinuity will also support increased low level helicity, with forecast soundings also showing this. In this location, a tornado threat will also be in place. Showers and thunderstorms may persist well into the night over the far eastern plains, however, think the severe threat should diminish by mid to late evening. A stronger storm or two can't be rule out though during the overnight hours. .LONG TERM...(Monday through Saturday) Issued at 435 AM MDT Sun May 23 2021 ...Isolated strong to severe thunderstorms possible over the southeastern plains for both Monday and Tuesday... ...Some storms possible during the afternoon and evening each day after Best chance for widespread thunderstorms will be Monday through Tuesday... The long wave trough with the associated upper level low is continuing to fill and propagate to the northeast as it does. This will allow the associated dryline boundary that will be draped across the the southeastern portion of the CWA to initiate some convection over the eastern plains, primarily over Baca, Prowers, and eastern Kiowa counties, by later in the afternoon and through the early evening. By later in the night, this boundary looks to shift further east and should clear the area. CAPE values of greater than 2500 J/kg will be present with lifted indexes of around -4 and decent lapse rates, although helicity and shear values are not very favorable for rotation, so it is possible that some storms could be severe Therefore the main threat with these would more than likely be only strong winds and hail, and not likely that there would be any development of tornadoes. These storms should weaken by later in the evening and most areas will be clear for Monday night so temperatures cooling off right around the seasonal average for most areas. Winds will be generally light for most areas, with only the persistent stronger southwesterly flow for the higher mountains and valleys. On Tuesday, the boundary does appear to retrograde back to the north and west a bit and a weak cyclogenesis looks to occur in southeastern CO, which could also provide a slight risk of severe thunderstorms again for the far northeastern plains. Wednesday... Over all, the long wave pattern begins to take on a more zonal flow, however, there is a perturbation with some weak troughing to the north, coupled with some mid level moisture moving in, which could allow for a better chance of developing showers and/or thunderstorms over the mountains during the afternoon, and some of these can move out into the plains later in the evening. The deterministic models do begin to differ with the timing of this trough moving in, and the ECMWF shows that there will be the beginning of a cutoff low underneath the building ridge that moves through later in the evening, which could increase the chance of thunderstorms over the plains as well. The GFS only has the weak troughing and ridging doesn't occur until Thursday. Increased downsloping winds will allow for the plains to become very warm and well above the seasonal average. Winds will be rather strong and gusty over the San Luis Valley and RH values are relatively low, although with recent green up, the confidence is very low of there being critical fire weather conditions over this area. Thursday through Saturday... The deterministic and ensemble models do generally agree that there will be a strengthening of high pressure over the region that will allow for temperatures to warm considerably by later in the week and be well above the seasonal average. Saturday will be the warmest, with temperatures over 90 in the plains, low 80s in the San Luis Valley and Upper Arkansas River Valley, and 50s to 70s in high country. There will be isolated chances of thunderstorms developing during the afternoon over the mountains nearly everyday, as there continues to be moisture moving in upstream with a westerly wind component in the mid levels. Sunday... The deterministic models are hinting at there being a deepening of a trough and developing low pressure center somewhere over CO, which would greatly enhance chances of precipitation over the entire CWA and also bring back in relatively cooler temperatures, although it is still too far out in the forecast period to deem this to be reliable, but it will be something to watch in the upcoming days to see if the models remain consistent with this occuring. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 435 AM MDT Sun May 23 2021 Showers will remain possible across all TAF sites early this morning and although the risk of thunder is low, can't completely rule out an isolated storm. Conditions then dry through mid morning, with most locations staying dry for the remainder of the period. Isolated showers and storms are expected again by midday and early afternoon around the COS and PUB terminals, though confidence is low at this time. At this time, did add in a VCTS to indicate the small window of possible development by midday/early afternoon. Any low ceilings in place this morning will continue to improve through mid morning. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...STEWARD AVIATION...RODRIGUEZ
Hazardous weather outlook, May 23, 12:00 PM MDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1200 PM MDT Sun May 23 2021 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1200 PM MDT Sun May 23 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible across the southeast plains this afternoon and evening. A few severe thunderstorms will be possible with hail up to 2 inches in diameter, wind gusts up to 70 mph and locally heavy rainfall. An isolated tornado will be possible east of I-25 and north of highway 50 this afternoon. The greatest risk area will between noon and 8 PM. Although the severe thunderstorm risk should diminish by mid to late evening, a strong storm or two can not be ruled out during the overnight hours, especially near the Kansas border. Strong winds gusting to around 50 mph are possible over much of southern Colorado today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Active weather will be possible again for Monday and Tuesday across the eastern plains with more thunderstorms developing during the late afternoon and evening hours, some of the storms could be strong to severe, especially over eastern Kiowa, Prowers, and Baca counties. Some thunderstorms will be possible over the mountains on Wednesday through Saturday, and some of these could move out over the plains late in the evening as well. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast plains. 31/31
In the hours before
Local storm report, May 23, 8:02 AM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
802 AM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM HEAVY RAIN 8 SE BOONE 38.17N 104.16W
05/23/2021 M0.80 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 23, 10:12 AM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1012 AM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD TRINIDAD 37.17N 104.51W
05/22/2021 LAS ANIMAS CO NEWSPAPER
NUMEROUS REPORTS OF FLOODING IN TRINIDAD
WITH SEVERAL COUNTY ROADS WASHED OUT OR
PARTIALLY WASHED OUT. PURGATOIRE RIVER
REPORTED TO HAVE GONE OUT OF ITS BANKS IN A
FEW PLACES ALONG HIGHWAY 12 WEST OF TRINIDAD
THOUGH MIDNIGHT.
&&Special weather statement, May 23, 11:37 AM MDT, 25 minutes before
Special Weather Statement National Weather Service Pueblo CO 1137 AM MDT Sun May 23 2021 COZ086-231800- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 1137 AM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL NOON MDT... At 1137 AM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Salt Creek, or 14 miles south of Pueblo, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eastern Pueblo, Avondale, Salt Creek, Blende and Pueblo Depot. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3794 10453 3803 10473 3836 10451 3828 10429 TIME...MOT...LOC 1737Z 208DEG 30KT 3806 10459 Heavener
Special weather statement, May 23, 12:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 1202 PM MDT Sun May 23 2021 COZ085-086-231830- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 1202 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 1230 PM MDT... At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm near Blende, or 8 miles east of Pueblo, moving northeast at 55 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eastern Pueblo, Blende and Pueblo Depot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3821 10445 3825 10457 3870 10432 3861 10407 TIME...MOT...LOC 1801Z 210DEG 48KT 3830 10446 GH/CSS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:27 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 63 min |
| May 22, 6:31 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| May 22, 6:44 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| May 22, 7:30 PM MDT | Flash Flood Warning | PUB | Las Animas | 91 min |
| May 22, 7:32 PM MDT | Special Weather Statement | PUB | Otero | 43 min |
| May 22, 7:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| May 22, 7:49 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 26 min |
| May 22, 8:02 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 28 min |
| May 22, 8:28 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 32 min |
| May 22, 8:59 PM MDT | Special Weather Statement | PUB | Crowley | 46 min |
| May 22, 9:40 PM MDT | Special Weather Statement | PUB | Otero | 50 min |
| May 22, 10:18 PM MDT | Special Weather Statement | PUB | Costilla | 27 min |
| May 23, 12:34 AM MDT | Special Weather Statement | PUB | Fremont | 41 min |
| May 23, 12:38 AM MDT | Special Weather Statement | PUB | Saguache | 37 min |
| May 23, 12:59 AM MDT | Special Weather Statement | PUB | Alamosa | 31 min |
| May 23, 3:17 AM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 23, 4:17 AM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 23, 5:02 AM MDT | Special Weather Statement | PUB | Otero | 28 min |
| May 23, 11:37 AM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| May 23, 12:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 33 min |
| May 23, 12:26 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 34 min |
| May 23, 12:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| May 23, 12:53 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| May 23, 1:24 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 23, 5:38 PM MDT | Special Weather Statement | PUB | Kiowa | 22 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.